DEAR DR. DONOHUE: I got a sudden attack of dizziness that landed me in
bed. I couldn’t stand. Finally, with the help of my husband, I got to
the doctor, who said I had a viral infection called vestibular
neuritis. I am taking medicine and am somewhat better, but the
dizziness isn’t completely gone. Will it go? When? – L.T.

ANSWER: I have to warn readers that the causes of dizziness are
diverse, and vestibular neuritis, while common, is only one of many
causes. The vestibule of the inner ear has three fluid-filled canals
that work like a carpenter’s balance, that gadget whose center contains
a fluid-containing tube with a bubble in it. The balance tells the
carpenter if a piece of wood is aligned. The inner ear canals tell
people if they are aligned. They send signals to the brain that keep us
balanced. A viral infection of those canals or of the nerve that sends
signals to the brain makes people feel like they’ve been put in the
spin cycle of a washer.

Not only are affected people dizzy, they become nauseated and often throw up.

Symptoms of vestibular neuritis lessen in two to three days, but full recovery can take up to six or more weeks.
A cortisone drug taken within the first three days of illness can ease
symptoms. And medicines like promethazine relieve dizziness and nausea,
but they make some people so drowsy that they prefer the dizziness.

The booklet on dizziness discusses vestibular neuritis as well as the
other dizziness causes. Readers can obtain a copy by writing: Dr.
Donohue – No. 801, Box 536475, Orlando, FL 32853-6475. Enclose a check
or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s
printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I have gone to the doctor about this. He assures me I
have nothing wrong. I do not have a vaginal discharge. I have no
itching and no pain when urinating. I am in my 80s. My doctor says the
problem is dryness, something older women get. My doctor gave me a
cream, but the instructions say it contains estrogen, and I am afraid
to use it. Some days it does not bother me, but at other times I have
to lie down in bed because it feels like the bottom is falling out and
it hurts. I hope you can help me. – R.A.

ANSWER: I’m a bit puzzled. When you say “it feels like the bottom is
falling out and it hurts,” it makes me think of prolapse – a falling
down of the uterus, bladder, rectum (any one of them, or all three).
Prolapse can be corrected surgically. If surgery is out of the
question, then a pessary – a device inserted into the vagina – can prop
those organs up.

Or you might have vaginal atrophy, a thinning of the vaginal tissues
that comes with age and with a decreased production of estrogen. It
causes itching, burning, tenderness or pain when urinating.
Moisturizing gels and creams help. Replens and K-Y jelly are two such
products. Estrogen cream applied to the vaginal lining is the most
effective treatment. Estrogen can promote the growth of some cancers,
like breast cancer, but estrogen in cream form isn’t absorbed in great
amounts, and the danger of cancer is minimal.

Why not get an opinion from a gynecologist? A diagnosis of your problem
requires an exam. Your conditions or condition sounds like it can be
treated.

 DEAR DR. DONOHUE: When my son was 10, the doctor gave him a nasal spray
to stop his bedwetting. It worked well. He told us to use it only when
the boy was going to be away for the night. My son is now an adult and
is 6 feet 8 inches tall. Did that inhaler make him grow so tall, a
height that is uncomfortable for him? – B.P.

ANSWER: The medicine in the inhaler was a synthetic version of a
pituitary gland hormone called antidiuretic hormone, a hormone that
slows urine production. It has nothing to do with growth. I guess the
world can be inhospitable to the very tall, but many of us wouldn’t
mind trading places with them.

Dr. Donohue regrets that he is unable to answer individual letters, but
he will incorporate them in his column whenever possible. Readers may
write him or request an order form of available health newsletters at
P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health
newsletters from www.rbmamall.com.


Facebook comments